# SDR 2023FA0000345

- Difficulty date: June 27, 2023
- Submitted: June 28, 2023
- Operation: General aviation
- Aircraft: N220SG
- Make and model: Robsin R44RAVENII
- Aircraft serial: 10220
- Aircraft time: 4,674 hours
- Engine: Lyc IO540AE1A5
- Engine time: 5,500 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Intake Valve
- Part number: 17A23937
- Condition: Separated
- Location: Zone 400
- Part time: 281 hours
- Component: Cylinder, Lyc
- Component part number: LW12993
- Stage of operation: CR
- How discovered: V
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

PILOT REPORTED THAT DURING CRUISE FLIGHT ENGINE RPM BEGAN TO FLUCTUATE AND ENGINE BEGAN TO RUN ROUGH. PILOT IMMEDIATELY RETURNED TO BASE AND MADE A NORMAL LANDING. WHEN ON THE GROUND THE PILOT REPORTED THAT THE ENGINE WAS RUNNING ROUGH AND A SIGNIFICANT VIBRATION COULD BE FELT COMING FROM THE REAR OF THE AIRCRAFT. UPON FURTHER INSPECTION IT WAS DETERMINED THAT THE #4 CYLINDER INTAKE VALVE STEM HAD BROKEN WHERE THE KEEPERS ATTACH. THE VALVE WAS RELEASED INTO THE CYLINDER CAUSING THE PISTON TO STRIKE THE VALVE, BENDING THE INTAKE VALVE AND LOCKING IT IN THE VALVE GUIDE. THIS INCIDENT IS JUST THE LATEST IN AN INCREASING TREND OF EXHAUST AND INTAKE VALVE FAILURES IN OUR LYCOMING POWERED FLEET OF AIRCRAFT. SEE PREVIOUSLY FILED SDRS.
